Thunderstorm Wind, Effingham
- When
- May 26, 6:35 PM CST to 6:40 PM CST
- Where
- Effingham County, Edgewood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.920, -88.650
A large tree and a power line were blown down.
Supercell thunderstorms developed along an outflow boundary from central Missouri into south-central Illinois along the I-70 corridor during the late afternoon and evening of May 26th. The storms eventually congealed into a line and swept eastward, causing significant wind damage across the southern portions of Clay, Richland, and Lawrence counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Supercell thunderstorms developed along an outflow boundary from central Missouri into south-central Illinois along the I-70 corridor during the late afternoon and evening of May 26th. The storms eventually congealed into a line and swept eastward, causing significant wind damage across the southern portions of Clay, Richland, and Lawrence counties. Damage surveys revealed two tornadoes touched down...an EF-2 in Clay County northwest of Xenia and an EF-1 in Lawrence County south of Sumner.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 6:14 PM CST, 21 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 714 PM CDT Sun May 26 2024 .KEY MESSAGES... - Another round of stronger storms are possible this evening for areas south of I-72. Discrete cells with the threat of large hail and isolated tornadoes are initially forecast before becoming a line of thunderstorms, with hail and damaging winds as the hazards. - Localized heavy rain and flooding for areas near and south of I-70 as storms, bringing high precipitation amounts, pass through this evening. - The weather calms down after tonight, providing us a benign week of weather. The next chance (30-40%) of showers and thunderstorms arrives Friday night into Saturday. && .DISCUSSION... Issued at 233 PM CDT Sun May 26 2024 The next round of storms is possible this evening, mainly near and south of I-72. There is some uncertainty whether this round will make far enough north to be in the CWA or not but the newest HRRR and ARW show it just south of I-72. These are likely to be supercell structured with a large hail and tornado risk early in the event (21z-00z). Then will merge into a more linear form as it exits southeastern Illinois, posing more of a hail and damaging wind risk. The HRRR 12z soundings show STP of 1, SHIP of 2.1, midlevel lapse rates of ~8 C/km, and PWATs of 1.5-1.9 inches for this evening. We kept the Flood Watch for south of I-70 because of the higher PWATs, and the potential for training cells. After this evening, the weather will clear out. Memorial Day will be nice and dry with highs in the low to mid 70s. There could be some breezy winds at times, particularly late in the day. From the 12z HREF, there is a 50-60% chance of wind gusts greater than 30 mph in the late afternoon into the evening hours, then calming down by the overnight hours. Temperatures through the extended forecast will gradually warm up by next weekend. Low to mid 70s for highs through Thursday, then reaching the upper 70s to low 80s. The next significant chance for precipitation comes Friday night into Saturday, with 30-40% chance of showers and thunderstorms. Copple && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 714 PM CDT Sun May 26 2024 A few thunderstorms will be near KDEC and KCMI until 02Z, then all thunderstorm activity is expected to shift well south of the central IL terminals as a cold front moves through this evening. An area of BKN cigs over the upper Midwest will move southward into the area behind the cold front, expected to reach KBMI, KCMI, and KDEC northeastward by around 12Z, and linger through the morning hours. Expect northwesterly winds overnight, although the first few hours will see some lingering SW winds from I-55 eastward. Winds will be 8-12 kts with gusts 15-20 kts. 37 && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 AM CDT Monday for ILZ066>068-071>073. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 408 PM CDT Sun May 26 2024 ILZ027>031-036>038-040>057-061-272115- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 408 PM CDT Sun May 26 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible late this afternoon and early evening. A few storms could be strong to severe with gusty winds, hail, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 9 pm. Expected storm motion is toward the east around 35 mph. ILZ062-063-066>068-071>073-272115- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 408 PM CDT Sun May 26 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms will affect the area late this afternoon and this evening. These storms will be capable of producing damaging wind gusts, large hail, and a few tornadoes. Flash flooding is also a risk due to high rainfall rates. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from 5 pm to 9 pm. Expected storm motion is toward the east around 40 mph. 25
The Evansville,IN radar (KVWX), 109 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
15 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
A large tree and a power line were blown down.
This tornado originally touched down in Marion County in the National Weather Service Saint Louis County Warning Area (CWA), then crossed into southwestern Clay County just north of the intersection of Beard Road and Songer Township Lane at 7:35 PM CDT. It knocked down several trees and power lines before tracking northeastward and doing its greatest damage at a farm on the north end of Penguin Drive where several large metal buildings were demolished. The tornado then lifted just east of Xenia-Iola Road between Songer Township Lane and Hickory Hill Lane at 7:43 PM CDT.
Numerous trees and power lines were blown down.
Emergency Management estimated a wind gust of 65mph west of Xenia.
Numerous trees were blown down, including one that fell onto a camper at Charley Brown Park just west of Flora. No injuries were reported.
Several trees were blown down just north of Flora.
A tree was snapped and power lines were knocked down.
A large tree was blown onto a house, trapping people inside. No injuries were reported.
Several trees were blown down and power was out in the area.
Several trees were blown down and a carport was damaged.
A large tree limb was blown down.
A few trees were blown down.
Trees and power lines were blown down across the roadway near 700 North and 700 East.
A large tree limb was blown down across the roadway near 1000 North and 1600 East.
A tornado touched down along East 250th Avenue just north of North 700th Street at 8:27 PM CDT. It damaged numerous trees as it tracked northeastward, then destroyed a small outbuilding and tore part of the roof off a house near the intersection of North 800th Street and East 450th Avenue. The tornado then caused minor damage to a home along North 850th Street before lifting just north of the intersection of North 850th Street and East 900th Avenue at 8:37 PM CDT.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183274, 1183320, 1183277, 1183301, 1183278, 1183280, 1183281, 1183282, 1183283, 1183270, 1183285, 1183287, 1183288, 1183295, 1183297, 1183330, 1183299, 1183304.